Advertisement

Contact Numbers for Sphere Packings

  • Károly BezdekEmail author
  • Muhammad A. Khan
Chapter
Part of the Bolyai Society Mathematical Studies book series (BSMS, volume 27)

Abstract

In discrete geometry, the contact number of a given finite number of non-overlapping spheres was introduced as a generalization of Newton’s kissing number. This notion has not only led to interesting mathematics, but has also found applications in the science of self-assembling materials, such as colloidal matter. With geometers, chemists, physicists and materials scientists researching the topic, there is a need to inform on the state of the art of the contact number problem. In this paper, we investigate the problem in general and emphasize important special cases including contact numbers of minimally rigid and totally separable sphere packings. We also discuss the complexity of recognizing contact graphs in a fixed dimension. Moreover, we list some conjectures and open problems.

Keywords

Sphere packings Kissing number Contact numbers Totally separable sphere packings Minimal rigidity Rigidity Erdős-type distance problems Colloidal matter 

MSC (2010)

(Primary) 52C17 52C15 (Secondary) 52C10 

Notes

Acknowledgements

The first author is partially supported by a Natural Sciences and Engineering Research Council of Canada Discovery Grant. The second author is supported by a Vanier Canada Graduate Scholarship (NSERC), an Izaak Walton Killam Memorial Scholarship and Alberta Innovates Technology Futures (AITF). The authors would like to thank the anonymous referee for careful reading and an interesting reference.

References

  1. 1.
    L. Alonso, R. Cerf, The three dimensional polyominoes of minimal area. Electr. J. Combin. 3 (1996). #R27Google Scholar
  2. 2.
    E.M. Andreev, Convex polyhedra of finite volume in Lobačevskiĭ space. Mat. Sb. (N.S.) 83(125), 256–260 (1970). (Russian)MathSciNetGoogle Scholar
  3. 3.
    N. Arkus, V.N. Manoharan, M.P. Brenner, Deriving finite sphere packings. SIAM J. Discret. Math. 25(4), 1860–1901 (2011), arXiv:1011.5412v2 [cond-mat.soft]MathSciNetCrossRefGoogle Scholar
  4. 4.
    K. Ball, An elementary introduction to modern convex geometry, in Flavors of Geometry, vol. 31, Mathematical Sciences Research Institute Publications, ed. by S. Levy (Cambridge University Press, Cambridge, 1997), pp. 1–58Google Scholar
  5. 5.
    U. Betke, M. Henk, J.M. Wills, Finite and infinite packings. J. reine angew. Math. 53, 165–191 (1994)MathSciNetzbMATHGoogle Scholar
  6. 6.
    A. Bezdek, Locally separable circle packings. Studia Sci. Math. Hungar. 18(2–4), 371–375 (1983)MathSciNetzbMATHGoogle Scholar
  7. 7.
    K. Bezdek, On the maximum number of touching pairs in a finite packing of translates of a convex body. J. Combin. Theory Ser. A 98, 192–200 (2002)MathSciNetCrossRefGoogle Scholar
  8. 8.
    K. Bezdek, Contact numbers for congruent sphere packings in Euclidean 3-space. Discret. Comput. Geom. 48(2), 298–309 (2012)MathSciNetCrossRefGoogle Scholar
  9. 9.
    K. Bezdek, Lectures on Sphere Arrangements - the Discrete Geometric Side, vol. 32, Fields Institute Monographs (Springer, New York, 2013)CrossRefGoogle Scholar
  10. 10.
    K. Bezdek, P. Brass, On \(k^+\)-neighbour packings and one-sided Hadwiger configurations. Beitr. Algebr. Geom. 44, 493–498 (2003)MathSciNetzbMATHGoogle Scholar
  11. 11.
    K. Bezdek, S. Reid, Contact graphs of unit sphere packings revisited. J. Geom. 104(1), 57–83 (2013)MathSciNetCrossRefGoogle Scholar
  12. 12.
    K. Bezdek, Zs. Lángi, Density bounds for outer parallel domains of unit ball packings. Proc. Steklov Inst. Math. 288/1, 209–225 (2015)MathSciNetCrossRefGoogle Scholar
  13. 13.
    K. Bezdek, R. Connelly, G. Kertész, On the average number of neighbours in spherical packing of congruent circles, Intuitive Geometry, vol. 48, Colloquia Mathematica Societatis János Bolyai (North Holland, Amsterdam, 1987), pp. 37–52Google Scholar
  14. 14.
    K. Bezdek, B. Szalkai, I. Szalkai, On contact numbers of totally separable unit sphere packings. Discret. Math. 339(2), 668–676 (2015)MathSciNetCrossRefGoogle Scholar
  15. 15.
    L. Bowen, Circle packing in the hyperbolic plane. Math. Phys. Electr. J. 6, 1–10 (2000)MathSciNetzbMATHGoogle Scholar
  16. 16.
    P. Boyvalenkov, S. Dodunekov, O. Musin, A survey on the kissing numbers. Serdica Math. J. 38(4), 507–522 (2012)MathSciNetzbMATHGoogle Scholar
  17. 17.
    P. Brass, Erdős distance problems in normed spaces. Comput. Geom. 6, 195–214 (1996)MathSciNetCrossRefGoogle Scholar
  18. 18.
    H. Breu, D.G. Kirkpatrick, On the complexity of recognizing intersection and touching graphs of discs, in Graph Drawing ed. by F.J. Brandenburg, Proceedings of Graph Drawing 95, Passau, September 1995. Lecture Notes in Computer Science, vol. 1027, Springer, Berlin, (1996), pp. 88–98CrossRefGoogle Scholar
  19. 19.
    P. Erdős, On sets of distances of \(n\) points. Am. Math. Mon. 53, 248–250 (1946)Google Scholar
  20. 20.
    P. Erdős, Problems and results in combinatorial geometry, in Discrete Geometry and Convexity, vol. 440, Annals of the New York Academy of Sciences, ed. by J.E. Goodman, et al. (vvv, bbb, 1985), pp. 1–11MathSciNetCrossRefGoogle Scholar
  21. 21.
    G. Fejes Tóth, L. Fejes Tóth, On totally separable domains. Acta Math. Acad. Sci. Hungar. 24, 229–232 (1973)MathSciNetCrossRefGoogle Scholar
  22. 22.
    H. Hadwiger, Über Treffenzahlen bei translations gleichen Eikörpern. Arch. Math. 8, 212–213 (1957)MathSciNetCrossRefGoogle Scholar
  23. 23.
    T.C. Hales, A proof of the Kepler conjecture. Ann. Math. 162(2–3), 1065–1185 (2005)MathSciNetCrossRefGoogle Scholar
  24. 24.
    F. Harary, H. Harborth, Extremal animals. J. Comb. Inf. Syst. Sci. 1(1), 1–8 (1976)MathSciNetzbMATHGoogle Scholar
  25. 25.
    H. Harborth, Lösung zu problem 664A. Elem. Math. 29, 14–15 (1974)Google Scholar
  26. 26.
    H. Harborth, L. Szabó, Z. Ujvári-Menyhárt, Regular sphere packings. Arch. Math. (Basel) 78/1, 81–89 (2002)MathSciNetCrossRefGoogle Scholar
  27. 27.
    B. Hayes, The science of sticky spheres. Am. Sci. 100, 442–449 (2012)CrossRefGoogle Scholar
  28. 28.
    B. Hayes, Sphere packings and hamiltonian paths (blog post posted on 13 March 2013), http://bit-player.org/2013/sphere-packings-and-hamiltonian-paths
  29. 29.
    P. Hliněný, Touching graphs of unit balls, in Graph Drawing ed. by G. DiBattista, Proceedings of Graph Drawing 97, Rome, September. Lecture Notes in Computer Science, vol. 1353 (Springer, Berlin, 1997), pp. 350–358CrossRefGoogle Scholar
  30. 30.
    P. Hliněný, J. Kratochvíl, Representing graphs by disks and balls (a survey of recognition-complexity results). Discret. Math. 229, 101–124 (2001)MathSciNetCrossRefGoogle Scholar
  31. 31.
    M. Holmes-Cerfon, Enumerating nonlinearly rigid sphere packings. SIAM Rev. 58(2), 229–244 (2016), arXiv:1407.3285v2 [cond-mat.soft]MathSciNetCrossRefGoogle Scholar
  32. 32.
    R.S. Hoy, J. Harwayne-Gidansky, C.S. O’Hern, Structure of finite sphere packings via exact enumeration: implications for colloidal crystal nucleation. Phys. Rev. E 85, 051403 (2012)CrossRefGoogle Scholar
  33. 33.
    G.A. Kabatiansky, V.I. Levenshtein, Bounds for packings on a sphere and in space. Probl. Pereda. Inf. 14, 3–25 (1978)MathSciNetGoogle Scholar
  34. 34.
    G. Kertész, On totally separable packings of equal balls. Acta Math. Hungar. 51(3-4), 363–364 (1988)MathSciNetCrossRefGoogle Scholar
  35. 35.
    P. Koebe, Kontaktprobleme der konformen Abbildung. Ber. Verh. Sächs. Akad. Leipzig 88, 141–164 (1936). (German)zbMATHGoogle Scholar
  36. 36.
    G. Kuberberg, O. Schramm, Average kissing numbers for non-congruent sphere packings. Math. Res. Lett. 1, 339–344 (1994)MathSciNetCrossRefGoogle Scholar
  37. 37.
    V.N. Manoharan, Colloidal matter: packing, geometry, and entropy. Science 349, 1253751 (2015)MathSciNetCrossRefGoogle Scholar
  38. 38.
    J.C. Maxwell, On the calculation of the equilibrium and stiffness of frames. Philos. Mag. 27, 294–299 (1864)CrossRefGoogle Scholar
  39. 39.
    O.R. Musin, The kissing number in four dimensions. Ann. Math. (2) 168/1, 1–32 (2008)MathSciNetCrossRefGoogle Scholar
  40. 40.
    A.M. Odlyzko, N.J.A. Sloane, New bounds on the number of unit spheres that can touch a unit sphere in \(n\)-dimensions. J. Comb. Theory, Ser. A 26, 210–214 (1979)MathSciNetCrossRefGoogle Scholar
  41. 41.
    K. Schütte, B.L. Van Der Waerden, Das Problem der dreizehn Kugeln. Math. Ann. 125, 325–334 (1953)MathSciNetCrossRefGoogle Scholar
  42. 42.
    W. Thurston, The geometry and topology of 3-manifolds, Princeton Lecture Notes (1980)Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of CalgaryCalgaryCanada
  2. 2.Department of MathematicsUniversity of PannoniaVeszprémHungary

Personalised recommendations